Oklahoma, 2015

Tornadoes and Hail in Oklahoma, November 16 to 17, 2015

November 16 to 17, 2015 · NWS OUN · 24 events in 13 counties and zones

A line of storms formed along an eastward moving front overnight on the 16th and continued into the morning of the 17th. Several of these storms produced severe winds, and a few produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along an eastward moving front overnight on the 16th and continued into the morning of the 17th. Several of these storms produced severe winds, and a few produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 16, 8:31 PM CST, 20 minutes earlier.

Area forecast discussion, Nov 16, 8:31 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CST MON NOV 16 2015

.UPDATE...
QUICK UPDATE TO SLOW POPS AND INCLUDE TORNADO WATCH 540.

&&

.DISCUSSION...
SCATTERED THUNDERSTORMS CONTINUE TO SLOWLY PROGRESS EASTWARD AS
THE UPPER LOW AND COLD FRONT DO THE SAME. THE MOST SIGNIFICANT
STORM IS JUST ABOUT TO MOVE INTO NORTHERN ELLIS COUNTY, AND IS
CURRENTLY TORNADO WARNED BY AMA. EXPECT A FEW MORE DISCRETE CELLS
TO DEVELOP AHEAD OF THE FRONT OVER WESTERN OK FROM AROUND 4-6Z.
FUTURE MESOSCALE ENVIRONMENT WILL CONTINUE TO SUPPORT TORNADOES,
ESPECIALLY IF THE DEVELOPING SQUALL LINE LAGS. LOW LEVEL SHEAR
WILL BE MAXIMIZED AROUND 06Z AS STRONG NOCTURNAL LLJ DEVELOPS
ACROSS OK, PARTICULARLY ACROSS SW OK AND PORTIONS OF WESTERN NORTH
TEXAS. BASED ON HIRES SOLUTIONS, AND CURRENT EASTWARD PROGRESSION,
THE MOST LIKELY TIME FOR SEVERE WEATHER OVER WESTERN OK AND
WESTERN N TX WILL BE NOW THROUGH 08Z. AS STORMS MERGE INTO A LINE
THROUGH THE EARLY MORNING HOURS ACROSS CENTRAL OK, THE TORNADO
THREAT WILL DECREASE. HOWEVER, A SEVERE WIND THREAT (QLCS) MAY
CONTINUE THROUGH ABOUT 10-11Z FOR OUR FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  54  64  40 /  40 100  20  10
HOBART OK         69  48  61  39 /  30  80  10  10
WICHITA FALLS TX  70  53  66  43 /  60  90  10  10
GAGE OK           72  44  56  35 /  40  90  10  20
PONCA CITY OK     65  58  65  39 /  50 100  30  20
DURANT OK         66  59  66  45 /  90 100  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/03
Hazardous weather outlook, Nov 16, 6:27 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CST MON NOV 16 2015

OKZ004>048-050>052-TXZ083>090-180030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
627 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS THE WESTERN HALF OF OKLAHOMA AND ALL OF WESTERN
NORTH TEXAS.

LOCATION...
THE ENHANCED RISK IS LOCATED WEST OF A LINE FROM MEDFORD
TO NORMAN TO RINGLING... INCLUDING WESTERN NORTH TEXAS. A SLIGHT
RISK SURROUNDS THE ENHANCED RISK.

TIMING...
STORMS WILL CONTINUE TO DEVELOP OVER THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES BETWEEN THROUGH 7 PM...MOVING INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AROUND 8 PM. STORMS WILL DEVELOP INTO A LINE
THIS EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND
THEN MOVE EAST OVERNIGHT INTO THE INTERSTATE 35 CORRIDOR AROUND 1
TO 2 AM.

IMPACTS...
DAMAGING WINDS AND HAIL TO THE SIZE OF GOLF BALLS ARE THE PRIMARY
CONCERNS. TORNADOES WILL BE POSSIBLE...WITH THE BEST CHANCE DURING
THE EVENING HOURS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. THE RISK OF TORNADOES WILL DECREASE OVERNIGHT AS STORMS
MERGE INTO A SQUALL LINE.

DISCUSSION...
UNSEASONABLY WARM AND MOIST AIR WILL BUILD ACROSS THE WESTERN
HALF OF OKLAHOMA AND NORTHERN TEXAS TODAY AHEAD OF A STOUT UPPER
LEVEL WAVE APPROACHING THE SOUTHERN PLAINS. AS A COLD FRONT MOVES
EAST ACROSS THE PANHANDLES THIS AFTERNOON INTO THE EVENING...
SUFFICIENT INSTABILITY AND STRONG SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORM DEVELOPMENT... INITIALLY... ACROSS WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS LATE THIS AFTERNOON. DURING THE EVENING
HOURS... STORMS WILL MERGE INTO A SQUALL LINE... ADVANCING
EASTWARD OVERNIGHT... INTO EASTERN OKLAHOMA BY SUNRISE TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SOME SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS EAST CENTRAL
OKLAHOMA THROUGH EARLY TUESDAY MORNING BEHIND THE EXITING COLD
FRONT. NO SEVERE STORMS ARE EXPECTED AND CHANCES WILL END RATHER
QUICKLY AS DRIER... COOLER... MORE STABLE AIR SPREADS ACROSS THE
REGION.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Nov 16, 8:21 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CST MON NOV 16 2015

OKZ009-170245-
ELLIS OK-
821 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELLIS COUNTY UNTIL
845 PM CST...

AT 820 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
GLAZIER TEXAS...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL APPROACH
ELLIS COUNTY OKLAHOMA BEFORE 9 PM. BE ALERT FOR THE APPROACH OF THIS
STORM IN THE SHATTUCK AREA AND BE PREPARED TO TAKE ACTION IF A
WARNING IS ISSUED.

LAT...LON 3644 10000 3623 9979 3612 10000
TIME...MOT...LOC 0216Z 231DEG 34KT 3610 10027

..SPEG.

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Tornado, Ellis

When
November 16, 8:51 PM CST to 9:13 PM CST
Where
Ellis County, 7.76 mi WNW of Shattuck to 9.36 mi E of Catesby
Rating
EF1
Path length
17 mi
Path width
200 yd
Reported by
Emergency Manager
Coordinates
36.327, -100.000

This tornado moved into Oklahoma from Lipscomb County Texas (see Storm Data for the Texas Panhandle from NWS Amarillo for information about the beginning of this tornado). The tornado produced damage to trees and power lines as it move northeast across northern Ellis County.

Hail, Ellis

When
November 16, 8:55 PM CST
Where
Ellis County, 4.9 mi ESE of Catesby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.460, -99.880

No damage reported.

Tornado, Ellis

When
November 16, 9:18 PM CST to 9:26 PM CST
Where
Ellis County, 12.12 mi NNW of Fargo to 15.56 mi N of Fargo
Rating
EF2
Path length
6.2 mi
Path width
400 yd
Continued into
Harper, Ok (OUN)
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.522, -99.729

The first damage known to occur with this tornado was damage to trees near EW 34 Road and NS 184 Road. A home received damage, sheds were destroyed, and trees were snapped between NS 186 and NS 187 on EW 31 Road. This tornado moved into Harper County west of Fort Supply.

Tornado, Harper

When
November 16, 9:26 PM CST to 9:51 PM CST
Where
Harper County, 5.38 mi ESE of May to 3.65 mi NE of Selman
Rating
EF2
Path length
21 mi
Path width
400 yd
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.593, -99.659

This tornado moved from Ellis County into Harper County to the west of Fort Supply. Four electrical transmission poles were broken as well as several trees 4 miles west of Fort Supply. Outbuildings were heavily damaged north of Fort Supply as the tornado continued northeast, and more power poles were broken east of Buffalo near the end of the tornado's path.

Tornado, Woods

When
November 16, 10:09 PM CST to 10:13 PM CST
Where
Woods County, 15.08 mi NW of Camp Houston to 16.71 mi NW of Camp Houston
Rating
EF1
Path length
3.25 mi
Path width
200 yd
Reported by
Emergency Manager
Coordinates
36.955, -99.324

Significant tree damage was reported by emergency management along highway 34 about 3 miles south of the Kansas state line. No other damage is known to have occurred in Oklahoma. This tornado moved into Comanche County KS about 1 mile east of highway 34. (See Storm Data for Southwest Kansas from NWS Dodge City for information about that portion of the tornado).

Thunderstorm Wind, Greer

When
November 16, 10:25 PM CST
Where
Greer County, 2.15 mi NNW of Hester
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -99.440

No damage reported.

Thunderstorm Wind, Beckham

When
November 16, 10:40 PM CST
Where
Beckham County, 4.84 mi S of Elk City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.340, -99.420

No damage reported.

Thunderstorm Wind, Ellis

When
November 16, 10:52 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

No damage reported.

Thunderstorm Wind, Ellis

When
November 16, 10:56 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.300, -99.780

No damage reported.

Thunderstorm Wind, Woodward

When
November 16, 11:20 PM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

No damage reported.

Thunderstorm Wind, Woodward

When
November 16, 11:40 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

No damage reported.

Thunderstorm Wind, Caddo

When
November 16, 11:50 PM CST
Where
Caddo County, 4.95 mi ESE of Hydro
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.520, -98.500

Semi was blown off of highway.

Thunderstorm Wind, Caddo

When
November 16, 11:50 PM CST
Where
Caddo County, 4.95 mi ESE of Hydro
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.520, -98.500

No damage reported.

Thunderstorm Wind, Kingfisher

When
November 17, 12:40 AM CST
Where
Kingfisher County, 0.69 mi N of Kingfisher
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.870, -97.930

No damage reported.

Thunderstorm Wind, Comanche

When
November 17, 12:54 AM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.600, -98.420

No damage reported.

Thunderstorm Wind, Kay

When
November 17, 1:45 AM CST
Where
Kay County, 2.16 mi NW of Tonkawa
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.700, -97.340

No damage reported.

Thunderstorm Wind, Noble

When
November 17, 1:50 AM CST
Where
Noble County, Perry
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.290, -97.290

Winds caused some damage to a deck and knocked over a couple of sheds.

Thunderstorm Wind, Kay

When
November 17, 1:50 AM CST
Where
Kay County, 47.65 mi E of Great Salt Plains Lake Dam
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.804, -97.283

Winds blew out a couple of windows out of a house, and some walls out of a barn. A garage door was blown 200 yards away.

Thunderstorm Wind, Noble

When
November 17, 1:55 AM CST
Where
Noble County, 3.5 mi N of Sumner
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -97.130

No damage reported.

Thunderstorm Wind, Kay

When
November 17, 2:06 AM CST
Where
Kay County, 0.55 mi W of (Pnc)ponca City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.110

No damage reported.

Thunderstorm Wind, Cleveland

When
November 17, 2:15 AM CST
Where
Cleveland County, 2 mi SE of Norman
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Local Official
Coordinates
35.202, -97.413

Winds uprooted a large tree.

Thunderstorm Wind, Kay

When
November 17, 2:20 AM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.910

No damage reported.

Thunderstorm Wind, Carter

When
November 17, 2:55 AM CST
Where
Carter County, 1.98 mi ESE of Lone Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.173, -97.226

Winds caused some minor damage at a construction site and tore open a metal roof.

Thunderstorm Wind, Carter

When
November 17, 3:00 AM CST
Where
Carter County, 2.11 mi NNW of Ardmore
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.199, -97.150

Winds snapped large branches, snapped a small tree, blew down a wooden fence, and caused some minor roof damage (lifting of shingles).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603781, 602115, 603782, 603783, 603784, 603624, 603625, 603626, 603627, 603628, 603629, 603623, 603630, 603631, 603632, 603633, 603638, 603642, 603634, 603635, 603639, 603636, 603641, 603640.